PROTON pump inhibitors (PPIs) are safe, effective and have a 25-year history of largely trouble-free use as a treatment for acid-related disorders, particularly peptic ulcer disease and gastro-oesophageal reflux disease (GORD).
So why is an international expert, writing in the MJA, recommending that GPs find a way to get their patients off long term PPIs altogether, or at least give them reduced doses if possible?
Professor Peter Bytzer, a renowned gastroenterologist and Head of the Department of Clinical Medicine at the University of Copenhagen in Denmark, wrote that although PPIs were “generally perceived as very safe drugs with only minor side effects”, long term use could have a “variety of possible consequences”. Those consequences could include “hypomagnesaemia, increased frequency of some bacterial enteric infections (eg, Clostridium difficile), and possibly a small rise in the risk of fracture”.
In an exclusive podcast, Professor Bytzer told MJA InSight that “we should always consider if a drug is necessary”.
“In patients who are on chronic PPI use and are symptom free, I think it’s fair to reconsider, together with the patient, whether we need to continue this drug or should we to try to stop it.
“Why put chemicals in your mouth if they’re not necessary, even when they’re considered safe?”
Professor Bytzer wrote that “prescribing of PPIs has increased considerably around the world”.
“According to a recent national drug utilisation study, prescribing of PPIs increased fourfold in Denmark between 2002 and 2014, with the increase particularly marked among older patients; 7% of all adults and 14% of adults over 60 were covered by PPI prescriptions.”
Inappropriate prescribing of PPIs was a major driver of the increase, he told MJA InSight.
“We are still wondering [why prescribing has increased] because, during those years, the number of peptic ulcers have decreased dramatically, but at the same time, the number of patients [who have] GORD has increased; although not as much as the decrease in peptic ulcer disease.
“[We think] the increasing use is mainly explained by patients who are chronic PPI users, and this may be because many doctors see PPIs as very safe and give them for very many indications, [trying] to protect [patients], especially the elderly, from developing peptic ulcer disease.
“Many studies have shown a lot of inappropriate use of PPIs,” he said.
“Many physicians see them as very safe, so if you don’t know what else to do, you sometimes prescribe a PPI and say to the patient: ‘try this for 4 weeks; if your symptoms don’t go away, we’ll try something else’.
“Many [patients] have PPIs for an upset stomach or nausea or many other unspecific gastrointestinal symptoms where PPIs don’t work.
“Unfortunately, they get hooked, so to speak, because when you have taken a PPI daily for 8 weeks there is a danger of acid rebound.”
PPIs are designed to be trapped in the parietal cells in the stomach, which produce hydrochloric, or gastric, acid. The PPIs will bind to the enzymes that produce the gastric acid and, more or less, destroy the enzymes. New enzymes need to be manufactured by the cells before gastric acid can be produced again.
“When you stop taking PPIs abruptly, the stomach will produce more acid, and that extra acid, in some persons, may elicit acid-related symptoms such as heartburn, acid regurgitation, dyspepsia,” Professor Bytzer told MJA InSight.
“And then you start to take the PPI again and that’s how you become a chronic user.
“We know from physiologic studies that acid rebound will happen in many persons. In some, this extra acid secretion will lead to symptoms, but it is not possible to tell beforehand if a particular patient will develop symptoms because of acid rebound hypersecretion.
There are some studies done in healthy patients who have been on a PPI daily for 4 or 8 weeks and approximately 40% of those who started on their PPI when they were completely symptom-free developed some type of acid-related symptom such as heartburn, acid regurgitation or dyspepsia when they stopped the PPI.”
Tapering of the dose is the best way to get a patient off PPIs, Professor Bytzer believed, even though clinical trials have not produced convincing evidence that tapering is effective.
“When we tell doctors that they should taper a PPI when they want to stop it, this is based on evidence from physiologic studies and not from clinical trials, because the few clinical trials have not been too successful, mainly because the tapering period was a bit too short,” he said.
“Tapering should be at least 4–8 weeks, in my mind – halving the dose, perhaps taking it every second day or even every third day.”
Professor Bytzer’s advice for Australian GPs is simple: “Reconsider why this patient is on chronic PPI,” he said.
“Some patients need to be on chronic PPIs – patients with severe GORD with erosions in the oesophagus, for example. Many of these patients need to have a PPI every day. Many need chronic PPI to prevent peptic ulcer disease.
“But, focusing on the patient on chronic PPI who is symptom-free, discuss with the patient whether we should try to stop the PPI after a tapering period.
“Or, should we go over from daily use to on-demand use – you only take a PPI if and when you develop symptoms? Take a PPI each day for as long as you have symptoms and then you stop again.
“This on-demand way has been shown to be very effective in many clinical trials for all PPIs. Many patients do it by themselves because if they don’t have symptoms, they forget to take their PPI and when symptoms come back then they start again.”
Patients taking a PPI for reflux disease often were not completely satisfied with the treatment, Professor Bytzer said. For those patients, other action was needed.
“Approximately 20–25% of patients [with reflux disease] have residual symptoms. Some patients accept that and other patients might benefit from adding an alginate to the therapy, or adding an antacid when they have breakthrough symptoms,” he said.
“In some patients [for whom] the symptoms are not well controlled, it might be worthwhile to consider endoscopy if they have not already had one.”
In his MJA article, Professor Bytzer concluded that:
“Our focus as prescribers should primarily be on avoiding unnecessary long term prescribing, especially for patients who commenced PPI therapy for inappropriate reasons.”